Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

what can I take to lower my cholesterol?

i have high cholesterol. I can not tolerate any cholesterol lowering drugs, from statins to zetia. I get terrible leg pain. I have lost about 40 pounds slowly and am still trying to loose weight. I eat very little saturated fats.Any suggestions
Tue, 15 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,  
Medical Topics
  User's Response
's  Response
Don't trust your doctor on this one! Both my husband and I have problems like that with statins and I also had muscle wasting with Zetia. These problems are not at all uncommon and most doctors these days are rushing to prescribe those drugs without thinking about it at all. They cause cardiac and skeletal muscle wasting in many people. You need to do the following and it will drop your cholesterol level: Eat oatmeal (whole or old fashioned rolled oats are best), salmon and other fish 3-4 times a week, chicked without the skin, garlic, lots of fruits and veggies. Make sure your diet is rich in antioxidants provided by the most colorful fruits and veggies- as fresh as possible. "Sea legs" are fine. Don't eat cheese, butter, ice cream or dairy products other than yogurt, kefir and lowfat milk. Get a good non-trans fat margarine and use high quality cold pressed oils (olive, canola, sunflower and safflower) as a substitute. Basically I wouldn't worry about any fish, even shellfish, which contains cholesterol - it's probably got "good cholesterol." Avoid red meat (once a month is enough), fried foods, bread, potatoes, rice except for whole grained rice. Eat nuts. Almond butter helps with depression. If you smoke, get help to stop. Next, here is something that is not proven yet, but may very hlep peolpe who are trying to reduce cholesterol and calcium buildup on their arteries. It's called chelation therapy. Check out one form of it at the Website below.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I had a blood test to check my cholestrol levels last week and have just had a call from the doctors receptionist saying that the doctor would like to take some more bloods as the levels were a little high. Do I have anything to worry about and what causes my cholesterol level to rise?

doctor1 MD

I am 43 years old having good health, but when a month ago, I checked my sugar and cholesctrol. My cholesctrol is 260 and sugar is slightly high. I take mutton twice a time in a week. I also take two to three glass milk daily. I also take prautha of desi ghee daily. My activity in the ground relating to sports is nil. I am also taking pilitar tablet after a day for control of cholesctrol. Pls guide me

doctor1 MD

I am a sixty three year old lady who is taking Venlafaxine and have just been told that my cholesterol is too high at 6.2 Having been on my medication for almost five years, I wanted to know what I can do to get my cholesterol lowered. I do not smoke I excersise very regularly. I need to be on my medication for life.

Recent questions on  Ezetimibe/simvastatin

doctor1 MD

Hi Dr Oana, I have had a stale blood (reddish brown) discharge for over ten years - both breasts. I am 47 years old, had cervical cancer at 31; current health issues: angina, coronary artery disease, fibromyalgia, high cholesterol not sufficiently controlled with medication (Lipitor for many years and now on Vytorin). I have just noticed the discharge (left breast) has changed to black from one duct, dark green from 3 others. The R breast is still a normal milky discharge. I have saw a specialist 1 year ago who did no tests but said to come back in 2 years. I have never had a biopsy or sample of the discharge examined - should I request my GP organise a needle biopsy (was sent to have one via ultrasound but they decided at the appointment not to do it for some reason. Kind regards, and thank your for assisting, Caroline Todd

doctor1 MD

My wife was take Vytorin 10/20 mg for here cholesterol for 3 years and it has not helped very much. She seen the doctor again and was given NIACIN SR (NIASPAN) 500 mg. My wife is worried about the increase in mg from 10/20 - 500. Is there a serious health concern about the increase?

doctor1 MD

I have a red rash on my chest just below my neck. It is bright red, kind of like when I use to take Niaspan and would have some red flushing. It started about three weeks ago. They changed my cholesterol a few months ago to Zocor. Could I be having a reaction to the meds. I had been taking Vytorin so I don t think it s the Zocor but I don t know.

doctor1 MD

yes i have 11 stents and i have a history of heat problems on booth sides of my family but the last stent was placed in me on 01/02/2011 every since then i have had chest pains and pain and numnies in my left arm and leg and some times my left leg will drag ialso get cramps and discomfort at nighe when i go to bed i am curently taken effient, vytorin, 325 bayer asprin and bystolic. and i have to take atleast one nitro a day to ease the pain and sometimes two my doctor told me to use the nitro as i needed but if three nitros did not ease the pain then come to the emergency room. the doctor explained that they have put so many stents in me that it is like a snow plow effect it blocks of a lot of little artires and that in time they would reroute them seleves but the pain and presser and shortness of breath has not gone away what do you recomend i dd

doctor1 MD

I have be diagnosed with Type II diabetes - i am 66 yoa - 5'11" 179 pounds - no history of Diabetes in my family. I walk 3 to 5 miles 5 days a week - am prescribed - Tekturna 300 MG for High BP, have been on various Statins for 35 years starting...

doctor1 MD

Hello, I am a 51 year old male, 6' 1" 265 lbs (280 lbs at the time of my blood test , two weeks ago) I have had a blood test with the elevated ALT and AST. I have been a moderate drinker in the past. My ALT is 204 and my AST is 72. I am taking...

doctor1 MD

After blood work my doctor advised me my blood sugar was borderline diabetic. I've been experiencing severe leg cramps at night at night enough to wake me from deep sleep. Sometimes it's my right calve or my left, other times its my thighs I wake...